Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 17, 2009, 7:08 PM MST for Maricopa County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2009, 7:08 PM MST (02:08 UTC)
- Expired
- Jul 17, 2009, 7:39 PM MST
- In force
- 31 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 74 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 3732 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 180208
SVRPSR
AZC013-180245-
/O.NEW.KPSR.SV.W.0013.090718T0208Z-090718T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
708 PM MST FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF NEW RIVER...
* UNTIL 745 PM MST
* AT 705 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR CAMP CREEK...OR 18 MILES
EAST OF NEW RIVER...AND MOVING SOUTHWEST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ANTHEM...CAREFREE...CAVE CREEK...AND NORTH SCOTTSDALE
LAT...LON 3402 11185 3401 11165 3395 11159 3375 11168
3375 11215 3395 11214 3404 11188
TIME...MOT...LOC 0206Z 061DEG 19KT 3394 11183
$$
MEYERS1 follow-up statement
000
WWUS55 KPSR 180239
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
739 PM MST FRI JUL 17 2009
AZC013-180245-
/O.CAN.KPSR.SV.W.0013.000000T0000Z-090718T0245Z/
MARICOPA AZ-
739 PM MST FRI JUL 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARICOPA COUNTY
IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING FOR THE CAMP CREEK AND
CAVE CREEK AREA HAS DISSIPATED AND IS NO LONGER SEVERE. ISOLATED
SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS WILL PERSIST IN THE
AREA UNTIL 9 PM.
LAT...LON 3402 11185 3401 11165 3395 11159 3375 11168
3375 11215 3395 11214 3404 11188
TIME...MOT...LOC 0235Z 061DEG 19KT 3387 11199
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:35 PM MST, 33 minutes earlier.
Area forecast discussion, Jul 17, 6:35 PM MST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
635 PM MST FRI JUL 17 2009
.UPDATE...UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTH-CENTRAL ARIZONA
EARLY THIS EVENING...WITH AREAS OF DENSE BLOWING DUST...AS A WEATHER
DISTURBANCE TRACKS WEST ACROSS SOUTHERN ARIZONA. HIGH PRESSURE ALOFT
WILL SETTLE OVER ARIZONA THROUGH THE WEEKEND...ENABLING READINGS TO
CLIMB TO NEAR RECORD LEVELS BOTH SATURDAY AND SUNDAY. TEMPERATURES
WILL NOT BE QUITE AS HOT NEXT WEEK...BUT WILL REMAIN ABOVE NORMAL.
THERE WILL BE A LINGERING SLIGHT CHANCE OF SHOWERS AND STORMS OVER
THE WEEKEND AND NEXT WEEK...MAINLY OVER THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA.
&&
.DISCUSSION...
EARLY AFTERNOON TEMPS RUNNING 0-4 DEGREES WARMER THAN THE SAME TIME
YESTERDAY. FORECAST SOUNDINGS FROM BOTH GFS AND NAM INDICATE 0-2
DEGREES OF ADDITIONAL WARMING SATURDAY WITH VERY SIMILAR
TEMPERATURES SUNDAY BEFORE 3-5 DEGREES OF COOLING MONDAY. THIS
EVENINGS CONVECTION WILL POTENTIALLY HAVE AN IMPACT ON SATURDAYS
TEMPERATURES. IF ENOUGH STORM COVERAGE OCCURS...THAT WOULD PUT A
DENT IN THE LOWER LEVELS OF THE SOUNDING. HOWEVER...MOISTURE IS NOT
ABUNDANT SO MOST LIKELY SCENARIO FOR THE LOWER DESERTS...MAINLY THE
SOUTH-CENTRAL ARIZONA DESERTS...IS OUTFLOW FROM DISTANT STORMS
OVERSPREADING THE AREA TONIGHT AS OPPOSED TO SIGNIFICANT RAINFALL.
WITH STRONG MID LEVEL FLOW FROM THE EAST HOWEVER...STORMS WILL HAVE
MORE OF A CHANCE TO MOVE OFF OF THE HIGHER TERRAIN. IN
ADDITION...THE MULTICELLULAR STRUCTURE COMBINED WITH STEEP LAPSE
RATES WILL MAKE FOR GREATER SEVERE POTENTIAL. IF SOUTHEAST ARIZONA
AND NORTHERN GILA COUNTY BECOME MORE ACTIVE LATER THIS
AFTERNOON...THEN THERE WOULD BE MORE THAN A SLIGHT CHANCE OF STORMS
ON THE SOUTH-CENTRAL ARIZONA DESERTS. DUE TO MOISTURE
CONSTRAINTS...MADE A MODEST UPWARD ADJUSTMENT IN THE POPS FOR
TONIGHT. OVER THE WEEKEND...WITH THE HIGH SITTING OVER
US...CONDITIONS WILL BE MORE STABLE AND THUS POPS WILL BE LOWER.
SINCE THE HIGH DOES NOT APPEAR TO GET INTO A FAVORABLE POSITION
MONDAY...NO UPSWING IN STORM ACTIVITY IS ANTICIPATED.
GFS/ECMWF IN AGREEMENT THAT SOME WEAKENING OF THE RIDGE IS
EXPECTED...THOUGH THEY DIVERGE WITH RESPECT TO THE OVERALL STRENGTH
OF THE RIDGE. CONFIDENCE IS HIGH THAT TEMPERATURES WILL LIKELY
REMAIN WELL ABOVE AVERAGE AT LEAST THROUGH MIDWEEK. LATEST ECMWF IS
EXHIBITING ITS TYPICAL BIAS...INDICATING MOISTURE WILL GRADUALLY
WORK ITS WAY BACK INTO THE REGION AS THE HIGH BREAKS DOWN...WHICH IS
CERTAINLY A REASONABLE POSSIBILITY. OFFICIAL FORECAST IS GENERALLY
ON THE DRY SIDE...OWING TO THE STRONG INFLUENCE OF A POSITIVE
FEEDBACK LOOP AFTER A RELATIVELY DRY WEEKEND. MODELS HINTING AT A
RETURN TO EASTERLY FLOW BY LATE NEXT WEEK...WHICH WOULD MEAN HIGHER
RAIN CHANCES AND COOLER TEMPERATURES.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
GUSTY EAST TO SOUTHEAST WINDS 20 TO 35 MPH...ACCOMPANIED BY BLOWING
DUST AND SOME LOWERING OF VISIBILITY...WILL PUSH WEST ACROSS KIWA
AND KPHX DURING THE EARLY EVENING HOURS. ISOLATED THUNDERSTORMS WILL
BE POSSIBLE NEAR KIWA...WITH A BETTER CHANCE FOR EVENING STORMS
SOUTH OF THE TERMINALS. STORMS SHOULD END BY 03Z OR 04Z...BUT WIND
WILL LIKELY POSSESS AN EASTERLY COMPONENT THROUGH AT LEAST MIDNIGHT.
TYPICAL DIURNAL WIND PATTERN EXPECTED LATER TONIGHT AND SATURDAY.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...ANTICIPATE SOME MID AND HIGH CLOUDS WITH FAMILIAR DIURNAL
SURFACE WIND PATTERNS OVER THE NEXT 24 HOURS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
...SUNDAY THROUGH TUESDAY...
MONSOON MOISTURE AND RELATIVE HUMIDITIES ARE EXPECTED TO DECREASE...
OR DRY OUT THIS PERIOD. LOWER HUMIDITY COMBINED WITH AN UNUSUALLY
STRONG HIGH PRESSURE SYSTEM WILL LEAD TO NEAR RECORD HEAT AREA-WIDE.
NORMAL DAYTIME WIND REGIME CAN BE EXPECTED...EXCEPT GUSTY SHIFTING
THUNDERSTORM WINDS MAINLY OVER FIRE WEATHER ZONE 133.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST SUNDAY FOR
AZZ020>023-025>028.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT SUNDAY FOR
CAZ031>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...AJ/HIRSCH
AVIATION...DG/PADDOCK
FIRE WEATHER...VASQUEZHazardous weather outlook, Jul 17, 5:15 AM MST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 515 AM MST FRI JUL 17 2009 AZZ021>023-026>028-181230- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 515 AM MST FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY SOUTH AND EAST OF PHOENIX. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING AND WIND GUSTS IN EXCESS OF 40 MPH. AN EXCESSIVE HEAT WARNING IS ALSO IN EFFECT. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW DAYS. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SUNDAY. TEMPERATURES MAY APPROACH RECORD LEVELS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ031>033-181230- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 515 AM MST FRI JUL 17 2009 /515 AM PDT FRI JUL 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SUNDAY. TEMPERATURES MAY APPROACH RECORD LEVELS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT REQUIRED. CAZ030-181230- JOSHUA TREE NATIONAL PARK- 515 AM PDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ABOVE NORMAL TEMPERATURES ARE EXPECTED. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HOT CONDITIONS WILL PERSIST THIS WEEKEND WITH TEMPERATURES APPROACHING RECORD LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT REQUIRED. AZZ024-181230- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 515 AM MST FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL LIGHTNING AND WIND GUSTS IN EXCESS OF 40 MPH. ABOVE NORMAL TEMPERATURES ARE ALSO EXPECTED. IT WOULD BE WISE TO COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE SUN AND HEAT ARE LESS INTENSE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW DAYS. HOWEVER...ISOLATED STORMS ARE STILL A POSSIBILITY. THE HOT CONDITIONS WILL PERSIST THIS WEEKEND WITH TEMPERATURES APPROACHING RECORD LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Jul 17, 6:02 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
602 PM MST FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM NON-TSTM WND GST APACHE JUNCTION 33.40N 111.55W
07/17/2009 M50.00 MPH PINAL AZ TRAINED SPOTTER
50 MPH WINDS AT INTERSECTION OF SOUTHERN AND IRONWOOD.
0537 PM DUST STORM COOLIDGE 32.98N 111.53W
07/17/2009 PINAL AZ TRAINED SPOTTER
VISIB LESS THAN ONE EIGHTH MILE.
0548 PM DUST STORM CASA GRANDE 32.89N 111.74W
07/17/2009 PINAL AZ TRAINED SPOTTER
VISIBILITY LESS THAN 100 FEET. 40 MPH WINDS.
0550 PM DUST STORM 7 WNW COOLIDGE 33.02N 111.64W
07/17/2009 PINAL AZ TRAINED SPOTTER
10 FEET VISIBILITY AT INTERSECTION OF HIGHWAYS 87 AND
387. 50 MPH WIND.
&&
JROGERSLocal storm report, Jul 17, 6:24 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
624 PM MST FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 2 N APACHE JUNCTION 33.43N 111.55W
07/17/2009 M66.00 MPH PINAL AZ TRAINED SPOTTER
0615 PM DUST STORM 5 W CHANDLER 33.29N 111.95W
07/17/2009 MARICOPA AZ TRAINED SPOTTER
LESS THAN ONE QUARTER MILE VISIBILITY AT LOOP 202 AND
KYRENE RD.
&&
JROGERSLocal storm report, Jul 17, 6:31 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
631 PM MST FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 3 NE APACHE JUNCTION 33.43N 111.52W
07/17/2009 PINAL AZ TRAINED SPOTTER
ROOF DAMAGE TO A HOME AT FOOTHILL ST AND STARR RD.
&&
JROGERSSpecial weather statement, Jul 17, 7:05 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 705 PM MST FRI JUL 17 2009 AZZ023-028-180400- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...BUCKEYE...CAREFREE...CAVE CREEK... CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA... PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...APACHE JUNCTION... CASA GRANDE...COOLIDGE...AND FLORENCE 705 PM MST FRI JUL 17 2009 ...GUSTY WINDS AND BLOWING DUST TO CONTINUE THIS EVENING ACROSS SOUTH CENTRAL ARIZONA... STRONG GUSTY EAST TO SOUTHEAST WINDS...GENERATED BY DECAYING THUNDERSTORMS OVER PINAL AND SOUTHERN GILA COUNTY...WILL CONTINUE ACROSS MUCH OF THE GREATER PHOENIX METROPOLITAN AREA...AND NORTHWEST AND NORTH CENTRAL PINAL COUNTY...THROUGH 8 PM OR SO THIS EVENING. WINDS FROM 20 TO OVER 40 MPH WILL PERSIST...AND LEAD TO AREAS OF BLOWING DUST WITH VISIBILITIES LOCALLY DROPPING TO BELOW 2 MILES. ISOLATED LOCATIONS MAY SEE VISIBILITIES DOWN TO AROUND 1/2 MILE. AS THE EVENING PROGRESSES...WINDS WILL GRADUALLY TAPER OFF AND VISIBILITY WILL STEADILY IMPROVE. MOTORISTS ACROSS THE GREATER PHOENIX AREA...AND OVER PORTIONS OF NORTHWEST AND NORTH CENTRAL PINAL COUNTY...SHOULD DRIVE WITH EXTREME CAUTION THIS EVENING...AND BE ALERT FOR SUDDEN SHIFTING CROSSWINDS AS WELL AS BRIEF SHARP REDUCTION IN VISIBILITY DUE TO BLOWING DUST. STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX CB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:09 PM MST | Dust Storm Warning | PSR | 3 hr | |
| Jul 17, 5:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 48 min |
| Jul 18, 3:08 PM MST | Dust Storm Warning | PSR | 5 hr | |
| Jul 18, 3:40 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 80 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.